Medical questions & health advice by board certified doctors
"What are the side effects of taxotere on skin and nails?"
My mother (age 66) just got a taxotere injection as part of the treatment course for a cancer she has in her neck. The treatment seems to be going as well as could be expected, but I've noticed that her skin and nails seem to be wearing really ragged. Is this a side effect of the taxotere, or of the other treatments?
Taxotere is one of many different drugs that are classified together as "chemotherapy" treatment for cancer. Chemotherapy drugs in general have many sides effects, and Taxotere is no exception. The doctor who is best able to discuss these issues with you is your oncologist.
See a doctor who can help
Find a Dermatologists near you
Taxotere is a chemotherapy drug which works by disrupting the way cancer cells function. Unfortunately, it has many of the same effects on other cells in the body, including blood cells and the cells that make skin, hair, and nails. As a result, it is very common for people who take Taxotere to experience dryness, thinning, and rashes of the skin. Hair loss is also quite common. Similarly, Taxotere can affect the nails, which can become discolored or deformed ("ragged"); occasionally they can even fall off entirely. Fortunately, most of these side effects are reversible. After your mother finishes her course of chemotherapy, she should be able to expect that the hair and nails will begin to grow back in slowly. Very rarely are these changes permanent once the chemotherapy is stopped. As always, the diagnosis and the management of your mother's specific concern will require a physical examination by her personal physician. Scheduling an appointment with her cancer doctor is highly recommended.
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.